Clozapine Withdrawal Resulting in Delirium With Psychosis: A Report of Three Cases
J Clin Psychiatry 1997;58(6):252-255
© Copyright 2015 Physicians Postgraduate Press, Inc.
Purchase This PDF for $40.00
If you are not a paid subscriber, you may purchase the PDF.
(You'll need the free Adobe Acrobat Reader.)
Receive immediate full-text access to JCP. You can subscribe to JCP online-only ($86) or print + online ($156 individual).
With your subscription, receive a free PDF collection of the NCDEU Festschrift articles. Hurry! This offer ends December 31, 2011.
If you are a paid subscriber to JCP and do not yet have a username and password, activate your subscription now.
As a paid subscriber who has activated your subscription, you have access to the HTML and PDF versions of this item.
Click here to login.
Did you forget your password?
Still can't log in? Contact the Circulation Department at 1-800-489-1001 x4 or send email
Background: Withdrawal symptoms for typical antipsychotics are generally mild, self-limited and do not include development of psychotic symptoms. In contrast, withdrawal symptoms for clozapine can be severe with rapid onset of agitation, abnormal movements, and psychotic symptoms. Different pathophysiologic etiologies have been suggested for these severe symptoms, including dopaminergic supersensitivity and rebound.
Method: Three case reports of clozapine withdrawal symptoms are presented. A review of previous case reports and discussion of the etiology of withdrawal symptoms of typical antipsychotics and clozapine are provided.
Results: These three patients developed delirium with psychotic symptoms that resolved rapidly and completely upon resumption of low doses of clozapine.
Conclusion: The severe agitation and psychotic symptoms after clozapine withdrawal in these three patients were due to delirium, perhaps the result of central cholinergic rebound. The withdrawal symptoms and delirium resolved rapidly with resumption of low doses of clozapine. Severe withdrawal symptoms can probably be avoided by slowly tapering clozapine and/or simultaneously substituting another psychotropic with high anticholinergic activity, such as thioridazine.